What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 6, 6:31 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 6, 6:31 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
731 PM EDT Sun Aug 6 2017
.SYNOPSIS...
Showers and thunderstorms will increase Monday afternoon
through Tuesday ahead of a front, which will stall nearby. The
front will linger in the region through Friday. Significant rain
amounts are possible Tuesday through Friday. The front
dissipates early Saturday as the Bermuda High expands west.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 730 PM Sunday...Overall no major changes to the forecast
this evening. I did increase pops inland for the next couple of
hours based on the current activity. High resolution guidance
shows the activity eventually dissipating while the GFS appears
to keep something going off and on through the overnight hours.
No other changes: Previous discussion follows:
Heating is the main ingredient driving
convection this afternoon with boundaries and column moisture
as secondary but necessary components. As a result suspect that
convection will wither after 2z-3z/10pm this evening. The weak
boundary straddled across the area without upper support and
diurnal cooling, will not be adequate to sustain convection in
the overnight hours, despite the warm frontal like regime as
the boundary lifts north, and forecast pop values will reflect
this. Moisture profiles overnight suggest patchy low-based
stratus is a possibility so will not advertise full clearing
conditions. Monday appears to be a quiet day with little upper
support until Monday night. If good August insolation can occur
Monday, then we have a shot at convective rain, but if plenty
clouds remain over the area then little convection will occur
during the day. For this package will advertise isolated to
scattered showers and storms for Monday and mainly afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...A cold front will drop into the area Monday
night into Tuesday morning bringing increasing rain chances from NW
to SE. The GFS precip output looks more plausible being quite
aligned with the boundary in contrast to the haphazard QPF displayed
by the WRF. The weakening front will stall in the area later Tuesday
into Tuesday night keeping the weather unsettled. Cloud cover may be
extensive enough to boost nighttime lows above climatology while
suppressing daytime highs. Precipitable water values will surge to
an impressive 2.25" meaning some of the rain could be quite heavy at
times but wind fields look strong enough for quick enough storm
motion to keep the flooding problems rather isolated.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...Extended period of unsettled weather on tap with
a slowly weakening front stalled in the area for much of the period.
Flow aloft is slightly amplified with subtle 5h trough over the
east. The flow aloft is enough to ensure a steady supply of tropical
moisture but not sharp enough to have a connection with features
farther north that would help shift everything east. Showers and
thunderstorms will be a staple of the period with slightly better
chances during the day. Although daytime temperatures will run a
little below climo diurnal heating will increase daytime convection.
Activity continues overnight but with coverage decreasing. The only
caveat to that will be timing of shortwaves within the mid level
flow, something which is impossible to do several days out. Late in
the period the front dissipates and Bermuda High expands west.
Piedmont trough and sea breeze will become the focus of diurnal
convection with coverage being a little less Sun.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 18Z...Once again expect mostly VFR conditions through the
period. There could be a brief period of MVFR and even IFR early
on in Florence with thunderstorms knocking on the door there.
For early Monday morning there could be an hour or two of MVFR
to IFR ceilings, similar to this morning so I did address with
some prevailing MVFR in both LBT and FLO.
Extended Outlook...Brief periods of MVFR/IFR ceilings and
visibility are possible through the period due to scattered
showers and thunderstorms. Areas of early morning MVFR/IFR
stratus and/or fog will be possible Wednesday and Thursday
mornings.
&&
.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 730 PM Sunday...No changes to the coastal waters forecast
with the evening update. Previous discussion follows:
SW winds will prevail this period as Bermuda
high pressure remains anchored offshore. Low pressure
approaching from the west will begin to compress the pressure
gradient and SW winds will increase Monday afternoon to 15-20
KT. By late in the day Monday an 'exercise caution' statement
or even an 'advisory' is possible as winds are apt to increase
further into the Monday night. Radar checks are encouraged as a
few TSTMS may impact the 0-20 NM waters through Monday. Seas
will be a combination of increasing SSW waves this period every
5-6 seconds, and SE waves 1-1.5 feet every 9-10 seconds.
SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...The approach of a cold front from the NW could
push winds marginally into Advisory territory. For the remainder of
the period the front will stall and weaken allowing the gradient to
relax slightly. With seas not building to advisory/6ft levels during
the early timeframe they will likely not require cautionary SCEC
headlines following Monday night.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 3 PM Sunday...Waters will remain between a front stalled
to the west and Bermuda High to the east. Gradient will be on
the weak side with southwest flow peaking around 10 kt each
afternoon and evening. Seas will run 2 to 3 ft through the
period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...MJC/SHK
SHORT TERM...MBB
LONG TERM...III
AVIATION...SHK
Hazardous weather outlook, Aug 6, 3:20 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
420 PM EDT Sun Aug 6 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-072030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
420 PM EDT Sun Aug 6 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-072030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
420 PM EDT Sun Aug 6 2017
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-072030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
420 PM EDT Sun Aug 6 2017
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Small Craft Advisory possible Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
04
In the hours before
Special weather statement, Aug 6, 3:58 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
458 PM EDT SUN AUG 6 2017
NCZ087-SCZ017-024-062145-
Robeson NC-Marlboro SC-Dillon SC-
458 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunbar, or near Bennettsville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Pembroke, Maxton, Mccoll, Rowland, Clio, Raemon,
Wakulla, Purvis, Prospect, Dunbar, Minturn, Elrod, Blenheim,
Mcdonald, Tatum and Raynham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3454 7911 3444 7965 3460 7974 3469 7954
3463 7946 3477 7933 3479 7934 3482 7927
TIME...MOT...LOC 2058Z 246DEG 16KT 3456 7962
MBBSpecial weather statement, Aug 6, 5:41 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT SUN AUG 6 2017
SCZ039-062330-
Williamsburg SC-
641 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 730 PM
EDT...
At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Eastern Lake Marion to
near St. Stephen. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingstree, Rhems, Trio, Salters, Cades, Nesmith, Gourdin, Indiantown,
Morrisville, Henry, Hebron, Lane, Greeleyville, Stuckey and
Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3372 7998 3374 7998 3387 7982 3384 7980
3383 7974 3382 7973 3381 7969 3382 7964
3381 7963 3379 7955 3369 7941 3358 7944
3339 7983 3343 7988 3344 7987 3345 7988
3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 2240Z 233DEG 24KT 3352 8013 3341 7997
MBBSpecial weather statement, Aug 6, 6:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT SUN AUG 6 2017
SCZ032-070030-
Florence SC-
747 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT FOR FLORENCE COUNTY UNTIL 830 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hope, or 8 miles north of Lake City, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Lake City, Pamplico, Quinby, Sardis, Hyman, Mars Bluff,
Effingham, Francis Marion University, Friendfield, Claussen, New
Hope, Evergreen, Scranton, Coward, Carolinas Hospital System, Lake
City Community Hospital, Mcleod Regional Medical Center, Carolinas
Hospital System - Cedar Tower and Health South Rehabilitation
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3429 7970 3429 7968 3431 7967 3430 7964
3410 7953 3407 7954 3404 7951 3399 7952
3397 7950 3397 7948 3395 7949 3392 7945
3386 7982 3389 7985 3389 7987 3397 7992
3399 7989 3400 7990 3402 7996 3404 7997
TIME...MOT...LOC 2347Z 229DEG 22KT 3398 7978
JDW